Ohio, 2003Tornadoes and Hail in Ohio, August 3, 2003
August 3, 2003 · NWS CLE · 4 events in 3 counties and zones
2 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- $50,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 10:30 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 3, 10:30 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1130 AM EDT SUN AUG 3 2003
RW AND A FEW TRW ACROSS MOST OF FCST AREA LATE THIS MORN. HEAVIEST
RAIN FROM FDY TO TOL. ALSO KEEPING CLOSE WTCH ON NE INLAND OH. THERE
HAVE BEEN OCCASIONAL BREAKS IN THE RAIN IN THIS AREA THRU THE MORN.
HOURS BUT STILL HAVE ANTHR BATCH MOVG NNE THRU E CNTRL OH. CURR ZFP
STILL LOOKS GOOD SO NO UPDATE PLANNED FOR NOW.
.CLE...
OH...NONE.
PA...NONE.
BM
Hazardous weather outlook, Aug 3, 6:28 AM EST, 7 hours 17 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
728 AM EDT SUN AUG 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA TODAY. BRIEF HEAVY DOWNPOURS ARE LIKELY AND COULD CAUSE SOME
LOCALIZED STREET AND LOWLAND FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
Event by event
2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Lorain
- When
- August 3, 1:45 PM EST
- Where
- Lorain County, Kipton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Crop damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.267, -82.300
A small tornado touched down four miles northeast of Kipton in Henrietta Township near the intersection of Garfield and Baumhart Roads. The tornado was on the ground for approximately 200 yards and had a damage path up to 50 yards in width. One home sustained some minor damage. Several trees and a power pole were downed. Some crop damage also occurred in a nearby field.
Tornado, Lorain
- When
- August 3, 2:00 PM EST
- Where
- Lorain County, Amherst
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.400, -82.217
The parent thunderstorm that spawned the tornado in Henrietta Township produced a second tornado north of Amherst. This touchdown occurred near State Route 2 between State Route 58 and Terra Lane. The tornado was on the ground for around 300 yards and had a damage path up to 50 yards in width. No structural damage occurred, but several trees were toppled along the damage path.
Hail, Wood
- When
- August 3, 10:31 PM EST
- Where
- Wood County, Weston
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.350, -83.800
Penny size hail was observed.
Thunderstorm Wind, Lucas
- When
- August 3, 10:55 PM EST to 11:00 PM EST
- Where
- Lucas County, Maumee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.567, -83.650
Thunderstorm winds downed several trees and large limbs.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, August 3, 20031 injured · $1.5 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, August 3, 2003$362,000 · 61 kt wind · 19 events
- Damaging Winds and Lightning Strike in New York, August 3, 2003$330,000 · 55 kt wind · 5 events
- Flash Flooding in Vermont, August 3, 2003$350,000 · 3 events
- Hail and Damaging Wind in Michigan, August 3, 2003$210,000 · 1.75 in hail · 11 events
- Lightning Strike in Massachusetts, August 3, 2003$250,000 · 1 event
- Lightning Strike in Pennsylvania, August 3, 2003$250,000 · 1 event
- Flash Flooding in New York, August 3, 2003$125,000 · 3 events
- Damaging Wind in Utah, August 3, 2003$120,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 3, 2003$50,000 · 1 in hail · 18 events
- Flash Flood in Tennessee, August 3, 2003$100,000 · 1 event
- Flash Flood in Colorado, August 3, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333888, 5333889, 5333887, 5333886.